Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-405-7172 Email We'll Call You: Contact Us

How Overdose Risks Increase with Opiate Tolerance

Accidental drug overdoses happen more often than one might think with opiate overdose rates leading the pack. According to the State of Connecticut Department of Public Health, prescription opiate pain-relievers alone accounted for an estimated 17,000 overdose deaths in 2010. This number has nearly doubled since 2001 with prescription pain-relievers being used on an increasingly regular basis.

Over time, rising opiate tolerance levels become the driving force behind abuse, addiction and the ever-increasing risk of overdose. Opiate tolerance develops regardless of whether a person follows a prescription or abuses the drug. Ultimately, opiate’s effects on the brain’s workings easily support opiate tolerance level increases, creating an overall snowball effect.

While many people do start out taking opiates as a treatment for pain symptoms, the risks associated with overdose become all the more pressing the longer a person keeps taking the drug. For those who use opiates for recreational purposes, the risk of overdose increases considerably.

Opiate Tolerance & Effects

Opiates have a chemical make-up that integrates easily within the brain’s chemical system. The chemical structure of opiates closely resembles that of the brain’s natural pain-relieving chemicals, such as dopamine and serotonin. This similarity lies at the root of how opiates can damage brain functions over time.

Opiate tolerance develops as the brain comes to incorporate the drug’s effects within its chemical processes. Once this dependency takes hold, a person will start to experience withdrawal effects within a day’s time when discontinuing the drug, according to the University of Connecticut Health Center.

In effect, withdrawal symptoms indicate the brain’s opiate tolerance level has risen. Opiates naturally stimulate the production of endorphin chemicals (dopamine, serotonin), which accounts for their pain-relieving properties as well as for the “high” effects brought on by the drug. With continued use, brain cell sites become over stimulated to the point where cellular structures start to deteriorate. These processes play a central role in increasing opiate tolerance levels.

Opiate Overdose

opium tolerance

Opiate overdose is a serious medical risk.

Opiates depress brain chemical activities and essentially slow down brain and body processes. Bodily processes most affected include –

  • Cardiovascular
  • Respiratory
  • Cognitive functions
  • Digestion
  • Body temperature regulation

Once the brain reaches a certain tolerance level, opiates can shutdown vital bodily functions. At this point, opiate effects have overwhelmed the brain’s ability to sustain normal functioning levels.

Signs of opiate overdose typically take the form of –

  • Constricted pupils
  • Loss of skin tone color
  • Comatose-like behaviors
  • Lapses in consciousness
  • Problems breathing

Most cases of opiate overdose involve respiratory failure where a person stops breathing altogether.

Opiate Overdose Risks

The risk of opiate overdose becomes especially high in cases where a person has abstained from drug use or enters detox treatment. During detox, the body’s opiate tolerance level decreases considerably. If a person were to relapse shortly after completing detox treatment, the likelihood of overdose is incredibly high.

According to the British Medical Journal, people who successfully complete detox treatment were more likely to overdose and die within a year’s time than people who failed to complete detox treatment. As people who relapse often ingest the same dosage amount as before they entered treatment, low tolerance levels make them more vulnerable to the drug’s depressant effects.

  • Use This Format Only: (###) ###-####
  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares
Share This